Diet Supplements' Caffeine Content Can Hurt Troops
The amount of caffeine found in dietary supplements and energy drinks for sale on military bases can cause negative side effects, according to a new study funded in part by the Department of Defense.
The Journal of the American Medical Association published the study, called "Caffeine Content of Dietary Supplements Consumed on Military Bases," this week.
Researchers wrote in the JAMA report that supplements and energy drinks are often inaccurately labeled, which can lead to accidental overdoses of caffeine:
[M]ilitary personnel are unable to determine if a supplement can be safely combined with other products or foods containing caffeine.
This is of increasing concern, as caffeine intake in the form of energy drinks has significantly increased over the past decade, and a recent Centers for Disease Control and Prevention study found that 45% of service members consume energy drinks on a daily basis.
Harvard Medical School professor Pieter Cohen, a study co-author, told the Stars and Stripes too much caffeine can be dangerous:
“The active war fighter is in Afghanistan under extreme pressure. It could really tip the scales for somebody who was feeling on edge into a full-blown panic attack.”
Do you use dietary supplements or consume energy drinks? Will this study affect how you use these products?